Alert archive / Guam / High Surf Warnings in 2017
High Surf Warning 2, NWS Guam
NWS Guam issued this high surf warning at Oct 23, 2017, 3:11 PM CDT. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 23, 2017, 3:11 PM CDT (20:11 UTC)
- Expired
- Oct 24, 2017, 7:00 AM CDT
- In force
- 16 hr
- Issued by
- NWS Guam
The text
As transmitted.
035 WHMY40 PGUM 232011 CFWMY COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TIYAN GU 611 AM CHST TUE OCT 24 2017 .OVERVIEW...LONG-PERIOD WEST SWELL FROM FORMER TYPHOON LAN WILL CAUSE HAZARDOUS SURF ALONG NORTH AND WEST FACING REEFS OF THE MARIANAS THROUGH WEDNESDAY. THE EFFECTS OF TROPICAL STORM 27W WILL ALSO CAUSE SURF TO RISE ALONG SOUTH AND EAST FACING SHORES OF THE MARIANAS TODAY. GUZ001-002-240900- /O.UPG.PGUM.SU.Y.0004.000000T0000Z-171025T0800Z/ /O.NEW.PGUM.SU.W.0002.171023T2011Z-171024T1200Z/ /O.NEW.PGUM.SU.Y.0005.171024T1200Z-171025T0800Z/ GUAM-ROTA- 611 AM CHST TUE OCT 24 2017 ...HIGH SURF WARNING IN EFFECT UNTIL 10 PM CHST THIS EVENING... ...HIGH SURF ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 PM CHST WEDNESDAY... FOR NORTH AND WEST FACING REEFS...DANGEROUS SURF OF 12 TO 16 FEET WILL OCCUR TODAY AND TONIGHT. SURF WILL DECREASE BY MIDNIGHT TONIGHT BUT STILL WILL HAZARDOUS THROUGH WEDNESDAY...THEN SLOWLY SUBSIDE WEDNESDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... AVOID VENTURING OUT ON EXPOSED REEFS AND BEACHES...ESPECIALLY THOSE FACING WEST AND NORTH...AS RIP CURRENTS WILL BE LIFE THREATENING. A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN LIFE-THREATENING CONDITIONS. A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND DANGEROUS SWIMMING CONDITIONS. && $$ GUZ003-004-240900- /O.CON.PGUM.SU.Y.0004.000000T0000Z-171025T0800Z/ TINIAN-SAIPAN- 611 AM CHST TUE OCT 24 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM CHST WEDNESDAY... FOR NORTH AND WEST FACING REEFS...HAZARDOUS SURF OF 10 TO 13 FEET WILL PERSIST THROUGH WEDNESDAY...THEN SLOWLY SUBSIDE WEDNESDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... AVOID VENTURING OUT ON EXPOSED REEFS AND BEACHES...ESPECIALLY THOSE FACING WEST AND NORTH...AS RIP CURRENTS WILL BE LIFE THREATENING. && $$ ZIOBRO
1 follow-up statement
733 WHMY40 PGUM 240631 CFWMY COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TIYAN GU 431 PM CHST TUE OCT 24 2017 .OVERVIEW...SWELL GENERATED BY DEVELOPING TROPICAL STORM 27W WILL PRODUCE DANGEROUS SURF THIS EVENING ALONG EAST AND SOUTH FACING REEFS OF GUAM AND ROTA...AND HAZARDOUS SURF ALONG EAST AND SOUTH FACING REEFS OF TINIAN AND SAIPAN. THERE IS A MODERATE RISK OF LIGHTNING THE NEXT FEW DAYS. GUZ001-002-241945- /O.CON.PGUM.SU.W.0002.000000T0000Z-171024T1200Z/ /O.CON.PGUM.SU.Y.0005.171024T1200Z-171025T0800Z/ GUAM-ROTA- 431 PM CHST TUE OCT 24 2017 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 10 PM CHST THIS EVENING FOR EAST AND SOUTH FACING REEFS. ... ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 6 PM CHST WEDNESDAY FOR EAST AND SOUTH FACING REEFS... EXPECT DANGEROUS SURF OF 12 TO 15 FEET ALONG EAST AND SOUTH FACING REEFS THROUGH 10 PM THIS EVENING. SURF IS EXPECTED TO FALL TO HAZARDOUS BETWEEN 10 AND 13 FEET AFTER 10 PM. ALONG WEST AND NORTH FACING REEFS...SURF WILL BE HAZARDOUS UP TO 11 FEET THROUGH THE NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN LIFE-THREATENING CONDITIONS. STAY AWAY FROM EXPOSED REEFS AND BEACHES...ESPECIALLY THOSE FACING EAST AND SOUTH...AS RIP CURRENTS WILL BE DEADLY. && $$ GUZ003-004-241945- /O.CON.PGUM.SU.Y.0004.000000T0000Z-171025T0800Z/ TINIAN-SAIPAN- 431 PM CHST TUE OCT 24 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM CHST WEDNESDAY FOR ALL REEFS... EXPECT HAZARDOUS SURF BETWEEN 10 AND 13 FEET ALONG EAST AND SOUTH FACING REEFS..AND BETWEEN 8 AND 10 FEET ALONG NORTH AND WEST FACING REEFS...TONIGHT INTO WEDNESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... AVOID VENTURING OUT ON EXPOSED REEFS AND BEACHES...ESPECIALLY THOSE FACING EAST AND SOUH...AS RIP CURRENTS WILL BE LIFE THREATENING. && $$ MIDDLEBROOKE
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Guam wrote its last area forecast discussion before this high surf warning went out at Oct 23, 3:07 AM CDT, 12 hours 4 minutes earlier.
Area forecast discussion, Oct 23, 3:07 AM CDT, 12 hours 4 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
607 PM ChST Mon Oct 23 2017
.Marianas Synopsis...
Andersen Air Force Base Doppler weather radar shows scattered
showers to the east of the Marianas waters gradually moving in.
The VAD wind profile reveals east-northeast winds of 10 to 15
knots just off the surface which increase to 20 to 25 knots above
5 thousand feet. The buoys indicate combined seas of 9 to 12 feet,
mainly northwest swell from former Typhoon Lan.
&&
.Discussion...
Big story in the Marianas forecast is Tropical Depression 27W. By
Thursday it is out of the area, so everything is concentrating on
Tuesday and Wednesday. After this short term period, gradual
improvement is expected, then starting Saturday, not much is
foreseen in the way of significant weather. The forecast on
Tuesday is going to be quite interesting. We currently have out
minimal tropical storm conditions. With the Global Ensemble
Forecast System giving Guam a 50 percent chance of 40 knot winds
and a 95 percent chance of 30 knot winds, this should be pretty
close.
&&
.Marine...
Small craft advisory remains in effect. Seas are already at
criteria, and winds are expected to be by Tuesday. If Tropical
Depression 27W develops faster and/or moves closer, we could end
up with a tropical storm warning, so we also have a tropical storm
watch out. The worst conditions are likely to be south and
southwest of Guam, where winds could be tropical storm force and
seas could be around 20 feet.
&&
.Tropical systems...
Tropical Depression 27W still has a rather poorly defined center.
That is why the coordinates seem to keep oscillating around. It is
hard to pick out the center, which makes it even harder to get a
motion vector. It is expected to start developing in earnest
Tuesday, and is also expected to start a northward component to
its motion at that time. If it should move farther west than
forecast, it could threaten some islands in Yap state.
&&
.Eastern Micronesia...
A surface trough now extends northeastward from TD 27W northwest of
Chuuk to end southwest of Wake Island. The most significant showers
are mainly near Enewetak Atoll and heavier showers remain north of
Pohnpei and Kosrae. A much drier flow has moved across Majuro under
a developing surface ridge. The ridge should spread a drying trend
farther west over Kosrae and Pohnpei during the coming days. Another
surface trough currently east of the Date Line could be the next
weather maker for eastern Micronesia after midweek.
Long-period northwest swell produced by distant Typhoon Lan is
arriving at Pohnpei and Kosrae, and may cause surf to approach
advisory criteria the next couple of days. Altimetry revealed seas
of 9 to 12 feet were stalling near 150E, advancing more southward
than eastward. At any rate, surf conditions still need to be
monitored. Majuro/Kalo Buoy shows combined seas around 5 feet.
&&
.Western Micronesia...
The Special Weather Statement was re-issued for Chuuk and Yap, and
the High Surf Advisory now includes Chuuk, along with Yap and Koror.
Tropical Depression 27W is northwest of Chuuk near 9N147E and is
expected to turn west-northwest and northwest by Tuesday. Converging
southwest winds over Chuuk will continue to trigger heavy showers
and isolated thunderstorms tonight and Tuesday. As 27W moves west-
northwest over the next few days, the band of converging northwest
winds will also shift westward over Yap this evening and Koror by
Tuesday. For Chuuk, this will allow a surface ridge to build
westward from the east and allow more stable conditions by midweek.
Once 27W has tracked past 140E and becoming better organized near
midweek, it will sustain west to southwest monsoon winds across
Palau and western Yap State. This will keep inclement weather near
Koror and Yap through mid-week, with gradually improving weather
expected by Friday.
Large Long-period northwest swell generated by Distant Typhoon Lan
will maintain hazardous surf across Chuuk through Tuesday and Palau
and western Yap State through mid-week. Sea conditions from Palau
and Yap eastward to Chuuk will be hazardous for small craft
operation the next few days.
&&
.GUM WATCHES/WARNINGS/ADVISORIES...
GU...High Surf Advisory until 6 PM CHST Wednesday for GUZ001>004.
Tropical Storm Watch for GUZ001-002.
Marianas Waters...Tropical Storm Watch for PMZ151-152.
Small Craft Advisory until 6 PM CHST Wednesday for PMZ151>154.
&&
Stanko/SimpsonThe office that day
Everything else NWS Guam issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 3:08 PM CDT | Hazardous Seas Warning | GUM | 16 hr | |
| Oct 23, 4:11 PM CDT | High Surf Advisory | GUM | 33 hr |
Nearby
High Surf Warnings in Guam, 2017Every high surf warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.